Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 86, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 1:19 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2012, 1:19 AM CDT (06:19 UTC)
- Expired
- Jun 30, 2012, 2:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 1:35 AM CDT | HAIL 1.75 | 1 E Williston, ND | |
| Jun 30, 1:57 AM CDT | HAIL 1 | Williston, ND | |
| Jun 30, 2:01 AM CDT | HAIL 1.5 | Williston, ND | LASTED 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3622 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS53 KBIS 300619 SVRBIS NDC053-105-300715- /O.NEW.KBIS.SV.W.0086.120630T0619Z-120630T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 119 AM CDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON * UNTIL 215 AM CDT/115 AM MDT/ * AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF WILLISTON...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... WILLISTON...SPRING BROOK...EPPING...LEWIS AND CLARK STATE PARK AND WHITE TAIL BAY RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4829 10307 4793 10323 4809 10396 4828 10382 TIME...MOT...LOC 0619Z 276DEG 24KT 4816 10373 WIND...HAIL 60MPH 1.00IN $$ HAMILTON
2 follow-up statements
837 WWUS53 KBIS 300640 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 140 AM CDT SAT JUN 30 2012 NDC053-105-300715- /O.CON.KBIS.SV.W.0086.000000T0000Z-120630T0715Z/ WILLIAMS ND-MCKENZIE ND- 140 AM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MCKENZIE AND SOUTHERN WILLIAMS COUNTIES UNTIL 215 AM CDT/115 AM MDT/... AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLISTON...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... WILLISTON...SPRING BROOK...EPPING...LEWIS AND CLARK STATE PARK AND WHITE TAIL BAY RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING PROBLEMS IN WILLISTON. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4829 10307 4793 10323 4809 10396 4828 10382 TIME...MOT...LOC 0638Z 270DEG 24KT 4817 10354 WIND...HAIL 60MPH 1.00IN $$ HAMILTON
157 WWUS53 KBIS 300702 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 202 AM CDT SAT JUN 30 2012 NDC053-105-300715- /O.CON.KBIS.SV.W.0086.000000T0000Z-120630T0715Z/ WILLIAMS ND-MCKENZIE ND- 202 AM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MCKENZIE AND SOUTH CENTRAL WILLIAMS COUNTIES UNTIL 215 AM CDT/115 AM MDT/... AT 156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WILLISTON...MOVING EAST AT 30 MPH. THIS STORM HAS PRODUCED QUARTER TO GOLFBALL SIZED HAIL IN AND NEAR THE CITY OF WILLISTON. LOCATIONS IMPACTED INCLUDE... WILLISTON...SPRING BROOK...LEWIS AND CLARK STATE PARK...EPPING AND WHITE TAIL BAY RECREATION AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4805 10375 4828 10367 4829 10307 4793 10323 TIME...MOT...LOC 0700Z 270DEG 24KT 4816 10354 WIND...HAIL <50MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:09 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 30, 12:09 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1209 AM CDT SAT JUN 30 2012 .DISCUSSION...LATEST REGIONAL RADAR SHOWS A BROKEN LINE OF CONVECTION STRETCHING FROM WILLISTON SOUTHEAST INTO KILLDEER AND APPROACHING BISMARCK. HAVE EXPANDED POPS SLIGHTLY FURTHER EAST TO ACCOUNT FOR THIS. THUS FAR...ALL THUNDERSTORMS HAVE REMAINED BELOW SEVERE WEATHER THRESHOLDS. EXPECTING AN INCREASE IN ACTIVITY OVERNIGHT ESPECIALLY IN THE NORTH CENTRAL AS A SHORTWAVE WORKS EAST FROM SOUTHWESTERN SASKATCHEWAN. THE HRRR DEVELOPS THIS AREA OVERNIGHT AND FORMS ANOTHER LINE OF SHOWERS AND THUNDERSTORMS FROM MINOT TO BISMARCK BY 12Z. FORECAST REMAINS ON TRACK FROM EARLIER. && .AVIATION...30/06Z ISSUANCE...MAINTAINED VCTS MENTION AT ALL SITES EXCEPT KDIK FOR THE OVERNIGHT HOURS INTO SATURDAY MORNING. KISN/KMOT/KBIS CAN EXPECT THE MAIN IMPACTS...AND HAVE ALSO FRAMED A 2-3 HOUR TEMPO GROUP FOR TSRA FOR MOST LIKELY PERIOD OF STORMS. WINDS WILL BECOME NORTHWEST BEHIND COLD FRONT...BEGINNING AT KISN AROUND 11Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...KS AVIATION...RK
Hazardous weather outlook, Jun 29, 9:14 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 914 PM CDT FRI JUN 29 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 914 PM CDT FRI JUN 29 2012 /814 PM MDT FRI JUN 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FROM WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA. A FEW OF THE STRONGEST STORMS COULD PRODUCE HAIL AROUND QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY ACROSS CENTRAL NORTH DAKOTA...ESPECIALLY THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD BE SEVERE. ANOTHER STRETCH OF THUNDERSTORM POTENTIAL EXISTS SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVERNIGHT...BUT ACTIVATION MAY BE NEEDED DURING THE DAY SATURDAY. WAA/RK
In the hours before
Special weather statement, Jun 29, 8:29 PM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 829 PM CDT FRI JUN 29 2012 NDZ031-032-040-300230- BILLINGS-GOLDEN VALLEY-SLOPE- 729 PM MDT FRI JUN 29 2012 ...SPECIAL WEATHER STATEMENT... AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN GOLDEN VALLEY COUNTY...MOVING EAST AT 20 MPH. PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS. LOCATIONS IMPACTED INCLUDE... ALPHA... GOLVA... THREE V CROSSING... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Jun 29, 8:52 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 852 PM CDT FRI JUN 29 2012 NDZ031-032-040-300245- BILLINGS-GOLDEN VALLEY-SLOPE- 752 PM MDT FRI JUN 29 2012 ...STRONG THUNDERSTORM IN SLOPE COUNTY... AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN FAR NORTHWEST SLOPE COUNTY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS. LOCATIONS IMPACTED INCLUDE... AMIDON... ALPHA... THREE V CROSSING... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Jun 29, 10:12 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM MDT FRI JUN 29 2012
NDZ040-300415-
SLOPE-
912 PM MDT FRI JUN 29 2012
...STRONG STORM CONTINUES IN SLOPE COUNTY...
AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMIDON...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AMIDON AND EASTERN SLOPE COUNTY...
AT 909 PM MDT...LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZE
HAIL...2 MILES WEST OF AMIDON.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
KINNEYLocal storm report, Jun 29, 10:13 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 2 W AMIDON 46.48N 103.36W
06/29/2012 E0.88 INCH SLOPE ND LAW ENFORCEMENT
DIME TO NICKEL SIZE HAIL REPORTED BY SLOPE COUNTY
SHERIFFS DEPUTY.
&&
RKSpecial weather statement, Jun 30, 1:03 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 103 AM CDT SAT JUN 30 2012 NDZ009-300645- WILLIAMS ND- 103 AM CDT SAT JUN 30 2012 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WILLIAMS COUNTY UNTIL 145 AM CDT/1245 AM MDT/... AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF WILLISTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 145 AM INCLUDE... SPRING BROOK... EPPING... WHEELOCK... RAY... WHITE TAIL BAY RECREATION AREA... TIOGA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:40 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 23 min |
| Jun 30, 2:15 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Williams | 60 min |
| Jun 30, 3:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 66 min |
| Jun 30, 3:54 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 66 min |
| Jun 30, 8:05 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 40 min |
| Jun 30, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 44 min |
| Jun 30, 3:36 PM CDT | Red Flag Warning | BIS | Bowman, Slope | 32 hr |
| Jun 30, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 65 min |
| Jun 30, 4:46 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 59 min |
| Jun 30, 5:34 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 39 min |
| Jun 30, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 48 min |
| Jun 30, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.